Alert archive / South Dakota / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 162, NWS Aberdeen, SD

July 31, 2010Corson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 31, 2010, 4:41 PM MDT for Corson County, South Dakota. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 31, 2010, 4:41 PM MDT (22:41 UTC)
Expired
Jul 31, 2010, 5:30 PM MDT
In force
49 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Corson County, SD

The radar

The Bismarck radar (KBIS), 123 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 31, 3:13 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.7 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2010-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 379 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2010-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
379 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1195 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 1:52 PM MDT, 2 hours 49 minutes earlier.

Area forecast discussion, Jul 31, 1:52 PM MDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
252 PM CDT SAT JUL 31 2010

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT

A WEAK WAVE EJECTED OUT AHEAD OF THE MAIN LOW OVERN EASTERN MT/WY
IS CAUSING SOME SHOWERS AND TSTORMS ACROSS EXTREME NORTH CENTRAL
SD AND NORTH DAKOTA THIS AFTERNOON. MOST OF THIS CONVECTION IS
RATHER WEAK WITH SOME STRONGER EMBEDDED STORMS. THESE WILL
CONTINUE TO TRACK EAST THIS AFTERNON AND EVENING. THE HRR AND RUC
ARE CAPTURING THIS FAIRLY WELL. TAKING A LOOK AHEAD THE SAME
MODELS DEVELOP A LINE OF STORMS NEAR A DRY LINE THIS EVENING
ACROSS CENTRAL AND SOUTH CENTRAL SOUTH DAKOTA. THE HRR IS SHOWING
POSSIBLE SUPERCELL FORMATION NEAR JONES COUNTY BY 23Z. WILL NEED
TO WATCH THIS SITUATION CAREFULLY OVER THE NEXT FEW HOURS AND SEE
IF THE INITIAL LINE VERIFIES. OTHERWISE ALL OF THIS ENERGY IN THE
PRESENCE OF A STRENGTHENING LLJ WILL GRADUALLY MOVE ACROSS THE
REGION TONIGHT AND INTO SUNDAY MORNING. BY SUNDAY AFTERNOON THE
ATMOSPHERE WILL BECOME CAPPED ENOUGH TO PREVENT MOST TSTORM
DEVELOPMENT UNTIL THE MAIN LOW SWEEPS THROUGH SUNDAY NIGHT. MODELS
HAVE STARTED BACKING OFF A LITTLE ON SEVERE PARAMETERS TOMORROW
EVENING/NIGHT. HOWEVER SPC CONTINUES A SLIGHT RISK OVER THE
REGION. SHEAR REMAINS ELEVATED...BUT THE POSITION OF THE LOW IS
INHIBITING LLJ ENHANCEMENT IN THIS CWA. STEEP LAPSE RATES COUPLED
WITH HIGH SHEAR AND A MOIST ENVIRONMENT STILL SET THE STAGE FOR
SOME LARGE HAIL POTENTIAL BEFORE THE SYSTEM BECOMES AN MCS ON
MONDAY OVER SOUTHEAST SD. DID NOT ADD SEVERE YET TO THE GRIDS BUT
MAY NEED TO DO SO WITH NEXT PRODUCT ISSUANCE.

TEMPERATURES WILL BE VERY WARM THROUGH THE WEEKEND...WITH 80S AND
90S FOR HIGHS. THE WESTERN CWA WILL BE WELL INTO THE 90S ON SUNDAY
AS THERMAL RIDGE POKES NORTHWARD INTO THE REGION AHEAD OF THE
APPROACHING COLD FRONT. 850MB TEMPS APPROACH +30 C OVER THE
WESTERN CWA BY SUNDAY AFTERNOON.

.LONG TERM...12Z TUESDAY THROUGH SATURDAY.
MAIN FCST CHALLENGE FACING THE LONG TERM REVOLVES AROUND PCPN
POTENTIAL.

MODELS CONTINUE TO ADVERTISE A QUICK-MOVING QUASI-ZONAL FLOW
REGIME SETTING UP ACROSS THE UPPER MIDWEST. FAST MOVING 500HPA AND
700HPA VORTS MOVE QUICKLY THROUGH. GETTING A FIRM GRASP ON WHICH
WAVE WILL SPARK TSRA AT A GIVEN MOMENT IN TIME IS TROUBLESOME AT
BEST AND NEARLY IMPOSSIBLE AT WORST. HOWEVER...AS TIME
PROGRESSES...GULF STATES 500HPA RIDGE BUILDS EVER SO
SLIGHTLY..WITH DEEPENING PAC NW TROF...SO THAT BY THE END OF THE
EXTENDED...THE REGION MOVES FROM ZONAL TO SW FLOW...ENSURING A BIT
BETTER PROBABILITY OF TSRA DEVELOPMENT LATER IN THE PERIOD.

MODELS DIFFER ON STRENGTH/TIMING AND POSN OF WAA FORCING...AS SEEN
IN THE 700HPA THETA-E FIELDS...BUT THEY DO AGREE WITH GIVEN THE NW
700HPA FLOW EARLY IN THE EXTENDED...CAPPING TEMPS DON'T POSE AN
ISSUE. BY FRIDAY...BUILDING 500HPA/700HPA RIDGE ALLOW WARMER TEMPS
ALOFT TO ADVECT IN. ANOTHER FACTOR THAT COMES INTO PLAY IS
MOISTURE RETURN. THE GFS INDICATES THAT A FAIRLY STRONG COMPLEX
MAY SET UP ACROSS SRN NEB LATE THURSDAY INTO FRIDAY...PREVENTING
ANY FURTHER NORTHWARD ADVECTION OF MOISTURE.

WITH RATHER LOW CONFIDENCE IN ANY ONE PARTICULAR MODEL RUN...HAVE
OPTED TO GO WITH A CLIMATOLOGICAL TREND TOWARD PCPN...HAVING CHCS
OUT WEST BY LATE AFTERNOON...BRINGING EAST AFT 00Z...THEN
LINGERING ACROSS THE FAR EAST THROUGH 18Z THE NEXT DAY. THEN
MECHANISM RESETS AS NEXT QUICK MOVING WAVE IMPACTS CWA.

TEMP WISE...PRETTY MUCH RAN WITH INHERITED MAX/MIN TEMPS. DID
NUDGE UP DWPTS JUST A BIT GIVEN NATURE OF SOGGY SOILS ACROSS THE
SRN PART OF THE STATE AND EXPECTED SOUTHERLY BEING ABLE TO PUSH
SOME OF THAT NORTHWARD.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

BOUNDARY DRAPED ACROSS THE ND/SD BORDER AT 20Z WILL BE THE FOCUS
FOR TSRA DEVELOPMENT LATER THIS EVENING AND OVERNIGHT. VCTS IS
PSBL FOR KPIR/KMBG AND KABR TERMINALS THROUGH 10Z. VFR CIGS ARE
STILL EXPECTED FOR KPIR/KMBG AND KABR...ALTHO ISOLD MVFR VSBYS
COULD BE POSSIBLE WITH HEAVIER SHOWERS. KATY WILL HAVE NO WEATHER
IMPACTS THROUH 12Z SUNDAY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...WISE
LONG TERM...HINTZ
AVIATION...HINTZ

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 31, 4:19 AM MDT, 12 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
519 AM CDT SAT JUL 31 2010

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-011030-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
519 AM CDT SAT JUL 31 2010 /419 AM MDT SAT JUL 31 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE ACROSS THE WESTERN HALF OF SOUTH
DAKOTA THIS AFTERNOON...SOME OF WHICH COULD CONTAIN SMALL HAIL AND
GUSTY WINDS. OVERNIGHT...CHANCES FOR THUNDERSTORMS INCREASE ACROSS
THE NORTHERN HALF OF SOUTH DAKOTA...BUT THE THREAT FOR SEVERE
WEATHER APPEARS RATHER MINIMAL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A BETTER CHANCE FOR SEVERE STORMS EXISTS SUNDAY EVENING AS A COLD
FRONT DROPS THROUGH THE AREA. LARGE HAIL AND STRONG WINDS ARE
POSSIBLE WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TMT

In the hours before

Local storm report, Jul 31, 4:27 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
527 PM CDT SAT JUL 31 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     HAIL             3 W WATAUGA             45.92N 101.60W
07/31/2010  E1.00 INCH       CORSON             SD   PUBLIC

            45 MPH WINDS ALSO

&&

EWY

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 3:40 PM MDTSevere Thunderstorm WarningABRDewey65 min
Jul 31, 3:56 PM MDTSevere Thunderstorm WarningABRCorson64 min
Jul 31, 4:30 PM MDTSevere Thunderstorm WarningABRDewey45 min
Jul 31, 4:58 PM MDTSevere Thunderstorm WarningABRCorson47 min
Jul 31, 5:08 PM MDTTornado WarningABRDewey52 min
Jul 31, 5:13 PM MDTSevere Thunderstorm WarningABRDewey47 min
Jul 31, 5:46 PM MDTSevere Thunderstorm WarningABRDewey, Hughes, Potter, Stanley, Sully59 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.